Wyoming, 2017

Damaging Wind in Wyoming, June 12, 2017

June 12, 2017 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm produced a severe wind gust just southwest of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm produced a severe wind gust just southwest of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 12, 6:51 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 12, 6:51 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Billings MT
751 PM MDT Mon Jun 12 2017

.UPDATE...
Have cleared out southwest portions of our cwa from the Severe
Thunderstorm Watch. Remaining areas remain in effect til 04z.
Drier air from the northeast (dew pt at Billings fell to 45F) has
had a negative effect on the evening convection. As of 745 pm,
strongest storms are along a line roughly from Sheridan to
Billings to Harlowton, with weaker convection in Powder River
County. Will continue to monitor these areas. JKL

&&

.SHORT TERM...valid for Tue and Wed...

Dynamic upper low lifting up the Great Basin will affect our cwa
with a risk of severe thunderstorms late this afternoon and
evening. Not much going on in our region now, but strongly
diffluent flow associated with the low is producing convection in
ID and south central MT, the leading edge of which is moving into
southern Park County. Abundant sunshine has allowed our temps to
rise to the 70s and lower 80s, with dewpts rising into the lower-
mid 50s, resulting in capes which have built to around 2000 j/kg
per the latest mesoanalysis. Convection will develop and spread
off of the foothills as ascent increases over the coming few
hours. Ingredients in place for a hail and wind risk, but cannot
discount the strong low level helicity which could support an
isolated tornado north of the surface low, despite surface
moisture which is a bit less than ideal for tornadoes in our area.
Lower capes and stronger capping exist in our northeast near
Miles City and Baker, and risk of storms will hold off til later
in the evening. Be alert for severe wx across the area between
now and midnight!

As the low tracks north through our cwa late tonight we will see
dry slotting, with most precip west of our cwa in western and
central MT. Over time we will see precip spread over our western
mountains and eventually wrap over our lower elevations in the
form of lighter rain showers into Tuesday. Instability will be
sufficient for some weak t-storms by Tuesday afternoon as low
moves slowly north. Chance of showers will persist into Tuesday
night as west winds increase. Expect a tapering of showers by
Wednesday as the low continues to lift north. W-NW winds will be
gusty as well on Wednesday.

Temps will be cool on Tuesday with highs only in the upper 50s and
60s in our west, with up to mid 70s in our east. With 700mb temps
near 0C, high elevation snow is expected to impact travel over
Beartooth Pass. Warmer conditions coming Wednesday, but with highs
still a bit below normal.

JKL

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

A progressive west to northwest flow will persist through the
extended period. A couple of Pacific shortwaves (Thu/Fri and Sat)
will bring a chance of showers and thunderstorms, but this
activity will be non-severe as the nature of the pattern will not
allow for adequate theta-e advection up the high plains. Temps
will be seasonable for mid June through the period. JKL
&&

.AVIATION...

Showers and strong to severe thunderstorms will develop late this
afternoon and evening over the area bringing a threat for large
hail, damaging winds, frequent lightning and heavy rainfall.
Conditions may deteriorate briefly down to MVFR/IFR/LIFR with the
stronger storms. Mainly VFR with isolated to scattered showers can
be expected late tonight, with some obscurations of the Crazy and
Beartooth/Absaroka Mountains. Areas of rain and high elevation
snow will affect western areas on Tuesday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 048/067 050/074 050/078 054/078 053/075 052/077 052/083
    73/T    42/W    10/B    11/B    23/T    21/B    12/T
LVM 042/058 043/068 042/072 046/072 045/071 044/074 044/077
    85/T    71/N    11/B    12/T    33/T    21/B    23/T
HDN 048/072 050/076 048/080 053/080 053/077 051/079 051/084
    62/T    32/W    10/B    11/B    22/T    21/B    12/T
MLS 054/076 052/074 050/079 055/080 054/079 053/079 053/084
    52/T    33/W    10/U    11/B    12/W    11/B    11/U
4BQ 050/074 051/074 049/079 052/079 053/076 051/077 051/082
    73/T    22/W    10/U    11/B    22/T    31/B    12/T
BHK 054/076 049/070 047/077 050/078 050/076 049/076 049/081
    62/T    32/W    10/N    11/B    12/T    11/B    11/U
SHR 045/068 046/072 045/076 049/078 049/074 048/075 048/080
    73/T    21/B    10/B    11/B    23/T    21/B    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
      evening FOR ZONES 28>31-35-36-38-42-57-58-63-68.
WY...Severe Thunderstorm Watch 318 in effect until 10 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jun 12, 2:55 PM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
355 PM MDT Mon Jun 12 2017

MTZ028>042-056>058-063>068-WYZ098-099-132200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
355 PM MDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Today: Severe Thunderstorms are possible this afternoon and into
  the evening across the region. Severe storms could produce large
  hail, damaging winds, very heavy rainfall and frequent
  lightning. An isolated tornado is also possible. Heavy rainfall
  may lead to localized flash flooding.

* Tuesday: Much cooler with areas of rain. Accumulating high
  elevation snow is expected over the Crazy, Beartooth and Absaroka
  Mountains. Travel over Beartooth Pass will likely be impacted by
  winter like conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor activities planned, please monitor media
outlets for watches and warnings. Be ready to respond at once to
possible warnings as necessary.

&&

In the hours before

Special weather statement, Jun 12, 6:08 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Billings MT
708 PM MDT MON JUN 12 2017

MTZ028-041-042-063-068-130200-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
Crazy Mountains MT-Northern Sweet Grass MT-
708 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Harlowton, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.

Locations impacted include...
Harlowton, Judith Gap, Twodot and Shawmut.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
central and south central Montana.

LAT...LON 4669 10980 4669 10939 4622 10940 4622 11028
      4671 11028 4671 11021 4672 11019 4672 11013
      4674 11012 4675 11005 4674 11003 4675 10996
TIME...MOT...LOC 0107Z 171DEG 25KT 4625 10982

Reimer
Special weather statement, Jun 12, 6:16 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Billings MT
716 PM MDT MON JUN 12 2017

WYZ099-130145-
Sheridan Foothills WY-
716 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lake De Smet, or 14 miles north of Buffalo, moving
northwest at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Sheridan, Clearmont, Banner and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central Wyoming.

LAT...LON 4456 10683 4482 10711 4486 10646 4456 10633
      4456 10643 4455 10643 4455 10658
TIME...MOT...LOC 0115Z 144DEG 37KT 4454 10663

Setzenfand
Local storm report, Jun 12, 6:34 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     HARLOWTON               46.44N 109.84W
06/12/2017  M60.00 MPH       WHEATLAND          MT   TRAINED SPOTTER

            POWER LINES DOWN IN HARLOWTON

0700 PM     HAIL             11 ENE MELVILLE         46.14N 109.73W
06/12/2017  M0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0648 PM     HAIL             2 WSW JOLIET            45.47N 109.01W
06/12/2017  M0.50 INCH       CARBON             MT   CO-OP OBSERVER

&&

LD
Local storm report, Jun 12, 6:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
748 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 W BRIDGER             45.31N 109.03W
06/12/2017  M1.00 INCH       CARBON             MT   PUBLIC

            SOCIAL MEDIA REPORT.

&&

LD
Special weather statement, Jun 12, 6:58 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
758 PM MDT MON JUN 12 2017

MTZ035-057-130230-
Yellowstone MT-Northern Big Horn MT-
758 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Billings, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm. Very heavy rain may lead to localized street flooding in
Billings.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Billings West End, Ballantine, Acton and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is occurring with this
storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4556 10819 4553 10860 4599 10880 4600 10799
TIME...MOT...LOC 0157Z 171DEG 41KT 4564 10842

Chambers
Local storm report, Jun 12, 7:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
804 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             HARLOWTON               46.44N 109.83W
06/12/2017  M0.88 INCH       WHEATLAND          MT   PUBLIC

            SHED BLOWN OVER IN TOWN.

&&

LD

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 12, 7:05 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693725.